Methylprednisolone Pulse Treatment of Graves' Ophthalmopathy Is Not Associated with Secondary Adrenocortical Insufficiency

    loading  Checking for direct PDF access through Ovid

Abstract

Objective:

Graves' ophthalmopathy (GO) is an inflammatory disease in the orbital region. The first-line medical treatment is glucocorticoids. An important potential side effect of glucocorticoid treatment is suppression of the hypothalamic-pituitary-adrenal (HPA) axis with impairment of endogenous cortisol production, implicating symptoms of adrenocortical insufficiency, especially in the period after cessation of therapy with possible risks in cases of intercurrent illness. The aim of this study was to evaluate HPA axis function before and after methylprednisolone pulse treatment of GO.

Study Design:

HPA axis function was evaluated by measurements of plasma ACTH and an ACTH stimulation test with plasma cortisol measurements at 0 and 30 min after an intravenous bolus of synthetic ACTH (Synacthen® 250 μg). This was done in 12 patients with GO before and at cessation of methylprednisolone pulse treatment (500 mg i.v. per week for 6 weeks followed by 250 mg i.v. per week for an additional 6 weeks).

Results:

All patients included fulfilled the criteria of intact HPA axis function before and at cessation of methylprednisolone pulse treatment. Data are given as medians (with ranges). Before glucocorticoid treatment basal plasma cortisol was 290 nm (196-579) and 786 nm (612-1,050) after ACTH stimulation. At cessation of therapy the corresponding values were 309 nm (88-718) and 852 nm (524-1,011), respectively. Thus, all patients passed a 30-min stimulated plasma cortisol of 500 nm. Before treatment plasma ACTH was 4.2 pmol/l (4-16) and at cessation of therapy the corresponding value was 4.8 pmol/l (2-9; p = 0.27).

Conclusion:

Transient suppression of the HPA axis with secondary adrenocortical insufficiency does not seem to be a common phenomenon after intravenous methylprednisolone pulse therapy for GO. Therefore, routine precautions are not necessary. However, our results do not exclude that transient secondary adrenocortical insufficiency might occur occasionally.

Related Topics

    loading  Loading Related Articles